Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 141, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2017, 9:39 PM CDT for Saint Clair County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 9:39 PM CDT (02:39 UTC)
- Expired
- Jul 16, 2017, 10:15 PM CDT
- In force
- 36 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Saint Clair County, IL
The radar
The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1204 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
944
WUUS53 KLSX 170239
SVRLSX
ILC163-170315-
/O.NEW.KLSX.SV.W.0141.170717T0239Z-170717T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
939 PM CDT SUN JUL 16 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
St. Clair County in southwestern Illinois...
* Until 1015 PM CDT.
* At 939 PM CDT, a severe thunderstorm was located over Fairview
Heights, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Belleville, O'Fallon, East St. Louis, Collinsville, Fairview
Heights, Cahokia, Swansea, Shiloh, Columbia, Mascoutah,
Centreville, Lebanon, Freeburg, Caseyville, Washington Park, Dupo,
Millstadt, Scott AFB, Cahokia Parks Airport and Smithton.
This includes Interstate 64 in Illinois between exits 9 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3834 8971 3833 9004 3841 9014 3842 9014
3849 9022 3863 9016 3866 9002 3866 8990
3850 8970
TIME...MOT...LOC 0239Z 320DEG 16KT 3858 8999
HAIL...1.00IN
WIND...<50MPH
$$
Tilly2 follow-up statements
564
WWUS53 KLSX 170301
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1001 PM CDT SUN JUL 16 2017
ILC163-170315-
/O.CON.KLSX.SV.W.0141.000000T0000Z-170717T0315Z/
St. Clair IL-
1001 PM CDT SUN JUL 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL ST. CLAIR COUNTY...
At 1000 PM CDT, a severe thunderstorm was located over Smithton,
moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Belleville, Fairview Heights, Swansea, Shiloh, Mascoutah, Freeburg,
Millstadt, Scott AFB, Smithton, St. Libory, Fayetteville, Barr,
Floraville and Paderborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3834 8971 3833 9004 3841 9014 3842 9014
3848 9017 3858 9001 3850 8976
TIME...MOT...LOC 0300Z 330DEG 17KT 3844 9002
HAIL...1.00IN
WIND...<50MPH
$$
Tilly385
WWUS53 KLSX 170315
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1015 PM CDT SUN JUL 16 2017
ILC163-170325-
/O.EXP.KLSX.SV.W.0141.000000T0000Z-170717T0315Z/
St. Clair IL-
1015 PM CDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. CLAIR COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3834 8971 3833 9004 3841 9014 3842 9014
3848 9017 3858 9001 3850 8976
TIME...MOT...LOC 0315Z 331DEG 17KT 3837 9003
$$
TillyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:37 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 16, 6:37 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
637 PM CDT Sun Jul 16 2017
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 345 PM CDT Sun Jul 16 2017
Cold front over southern Iowa will continue to drift south-southwest
tonight and stall near a line from Chillicothe to Poplar Bluff.
Already have 2000-3000 J/Kg of MLCAPE along and north of the I-70
corridor across Missouri and Illinois and expect instability to
increase through the afternoon as temperatures continue to rise and
dew points pool ahead of the front. Already have widely scattered
storms over southeast Iowa along the front, and would expect
coverage to increase this afternoon as the atmosphere continues to
destabilize. Additionally, effective bulk shear increases to 30-
35kts. Would expect some degree of organization to the storms with
this amount of instability and shear. Freezing levels are pretty
high around 14.5-15Kft so large hail might be hard to come by, but
dry mid-levels would indicate a better possibility for strong
downdrafts and high winds.
Instability will gradually decrease through the evening hours and
thunderstorm coverage should decrease. Model guidance continues to
show convergence along the front through the night with MUCAPE
holding around 1000-1500 J/Kg so can't rule out isolated showers and
storms in the vicinity of the front for most of the
night...primarily across east central and southeast Missouri.
Isolated convection is possible again Monday afternoon in these same
areas as weak convergence continues along the stalled front.
Temperatures will be tricky, especially on Monday. An area of
stratus/stratocumulus is expected to develop behind the front on
Monday morning, and possibly persist into late morning or early
afternoon, much as is occurring at this time over northern Illinois.
Went a bit above guidance for highs on Monday as the models have
been a bit cool of late. However, if the clouds don't break up as
expected this may be too warm.
Carney
.LONG TERM... (Monday Night through Next Sunday)
Issued at 345 PM CDT Sun Jul 16 2017
Upper level RIDGE will begin to build eastward Tuesday and early
Wednesday, reaching more of an overhead position by Wednesday
afternoon. This represents a bit of a delay to the onset of this
pattern as depicted from a couple of days ago. Down at the surface,
the backdoor front will also be delayed in exiting our region and
will still be lingering over our area thru Tuesday evening, although
it will become increasingly ill defined and the areas on the "cool"
side of it to the east being protected by an increasingly shallower
layer of cool air. While we may get one final day of isolated
convection in association with this old frontal boundary, the main
story will be the high heat which has been building out west being
allowed to inexorably ooze eastward deeper into Missouri. If any
lesson has been learned with these early-mid summer heat events so
far, it is if the heat is given any chance/opportunity to reach
here, it does and so despite what looks to be waning influence of
the backdoor front over the area, have decided to maintain the Heat
Watch for STL metro which begins Tues aftn and, in fact, expand it
into much of central/northeast MO which will be more susceptible to
the excessive heat building from the west and under little-no
influence from the front at this point. Max temps are forecast
1-2F above the highest MOS west of the anticipated frontal
position and lean towards the higher MOS east of the frontal
position.
The surface front is expected to completely break down Tuesday night
and with the upper RIDGE firmly in place overhead by Wednesday
afternoon, dangerous levels of heat and humidity look set for most
if not all of the CWA and this will continue easily into Thursday.
Max temps from the mid 90s to the low 100s are expected with heat
index values from 100-110.
By Friday and continuing into most of next weekend, the upper RIDGE
will weaken some, but still retain enough influence over our region.
Perhaps most importantly, any relief from a surface front looks to
be a low prob concern except for the far northern CWA and this is
the primary reason for not having in the Heat Watch at this time.
Extended the Heat Watch to Saturday as it looks like most of the CWA
will remain well south of any relief from a front with further
extension into next Sunday ultimately possible.
For those areas not in the Heat Watch (far northern and southern
CWA), a Heat Headline still looks probable, but more strongly favors
a smaller time period or lesser magnitude than the other areas.
TES
&&
.AVIATION... (For the 00z TAFs through 00z Monday Evening)
Issued at 631 PM CDT Sun Jul 16 2017
Not many changes to the prev TAFs at this point with TSRA possibly
impacting KUIN/KSTL/KSUS/KCPS early this evening. Winds will
become more nly to nwly after the fnt pushes thru the terminals.
Post-frontal MVFR cigs will be possible Mon morning at these
terminals as well, with much lower stratus possible. However, if
these sites do not receive precip, conditions lower than MVFR are
unlikely and conditions may not even reach MVFR levels.
Tilly
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Tuesday afternoon through Saturday
evening for Audrain MO-Boone MO-Callaway MO-Cole MO-
Franklin MO-Gasconade MO-Jefferson MO-Lincoln MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO-
Shelby MO-Warren MO.
IL...Excessive Heat Watch from Tuesday afternoon through Saturday
evening for Madison IL-Monroe IL-Saint Clair IL.
Excessive Heat Watch from Wednesday afternoon through Saturday
evening for Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene
IL-Jersey IL-Macoupin IL-Marion IL-Montgomery IL-Pike IL-
Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 16, 3:51 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 351 PM CDT Sun Jul 16 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 351 PM CDT Sun Jul 16 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible through this evening for areas north and east of Saint Louis. The primary severe weather threat is damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday A major heat wave is forecast to impact the area from Tuesday through Saturday. Heat index values of 105 degrees or higher are expected during the afternoon and early evening hours across parts of the area. An Excessive Heat Watch has been issued for much of the area--please see the Watch product for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas north and east of Saint Louis through this evening. TES
In the hours before
Local storm report, Jul 16, 5:44 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 2 ESE COLONY 40.24N 91.94W
07/16/2017 E0.25 INCH LEWIS MO TRAINED SPOTTER
JUST PEA SIZE HAIL AND VERY HEAVY RAIN.
&&
EVENT NUMBER LSX1700529
BYRDSpecial weather statement, Jul 16, 7:49 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service St Louis MO
749 PM CDT SUN JUL 16 2017
ILZ064-100-170130-
Bond IL-Madison IL-
749 PM CDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOND COUNTY IN SOUTH
CENTRAL ILLINOIS AND EASTERN MADISON COUNTIES IN SOUTHWESTERN
ILLINOIS UNTIL 830 PM CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alhambra, moving south at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Highland, St. Jacob, Marine, Pocahontas, Alhambra, Pierron,
Grantfork, New Douglas and Kaufman.
This includes the following highways...
Interstate 70 in Illinois between exits 21 and 30.
Interstate 55 in Illinois near exit 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3874 8960 3866 8960 3866 8980 3893 8982
3899 8965 3874 8949
TIME...MOT...LOC 0048Z 339DEG 17KT 3888 8973
TillySpecial weather statement, Jul 16, 8:57 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service St Louis MO
857 PM CDT SUN JUL 16 2017
ILZ069-100-101-170245-
St. Clair IL-Madison IL-Clinton IL-
857 PM CDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLINTON COUNTY IN
SOUTH CENTRAL ILLINOIS...SOUTHEASTERN MADISON AND NORTHEASTERN ST.
CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 945 PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
O'Fallon, moving southeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
O'Fallon, Collinsville, Fairview Heights, Swansea, Glen Carbon,
Shiloh, Troy, Maryville, Mascoutah, Lebanon, Caseyville, New Baden,
Scott AFB, Trenton, Aviston, Albers, St. Jacob, New Memphis,
Damiansville and Summerfield.
This includes Interstate 64 in Illinois between exits 9 and 27.
LAT...LON 3842 8968 3843 8969 3861 9006 3878 8996
3864 8955
TIME...MOT...LOC 0157Z 296DEG 25KT 3865 8989
TillyLocal storm report, Jul 16, 9:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
932 PM CDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL CASEYVILLE 38.63N 90.03W
07/16/2017 M0.88 INCH ST. CLAIR IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700530
BYRDLocal storm report, Jul 16, 9:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
937 PM CDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL CASEYVILLE 38.63N 90.03W
07/16/2017 E1.00 INCH ST. CLAIR IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700531
BYRDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:49 PM CDT | Special Weather Statement | LSX | Bond | 41 min |
| Jul 16, 8:57 PM CDT | Special Weather Statement | LSX | Saint Clair | 48 min |
| Jul 17, 3:00 PM CDT | Excessive Heat Warning | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more | 6 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.